MAUDE Adverse Event Report: BRAINLAB AG ALIGNMENT SOFTWARE SPINE 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ALIGNMENT SOFTWARE SPINE 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22880-02A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the lumbar spine for a fusion of vertebrae l4 to l5, due to spinal stenosis, with intended placement of 4 spine screws bilateral for fixation, was performed with the aid of the brainlab alignment software spine 2.0.From an intra-operative ct scan, the surgeon determined that of 2 of 4 screws placed, the right sided l4 and l5 screws, deviated shifted by ca.10mm from their intended positions.The deviating screws were removed and their placement corrected with navigation at the very same surgery.According to the surgeon (treating clinician): - the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to deviating placements.- there was no harm nor negative effect to the patient resulting, and there was also no negative effect due to the surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, k-wires and screws were placed in the patient's spine in a different position than desired with navigation involved, despite according to the surgeon (treating clinician): - the deviation of 2 of 4 spine screws placed was detected by the surgeon before finalizing the surgery with an intra-operative ct scan, and the placements were corrected to their intended positions with navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to deviating placements.- there was no harm nor negative effect to the patient resulting, and there was also no negative effect due to the surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the pilot holes, k-wires and their following screws, placed with the aid of navigation in vertebrae right l4 and l5, deviating shifted by ca.10mm in the cranial direction, is: - movement of the navigation reference array during the surgery, after registering the pre-placement ct scan to the navigation and before performing the invasive surgical actions on the right-sided spine, due to an insufficiently rigid fixation of the array to its clamp by the user, not as required, causing it to be prone to movements due to any surgical or instrumentation forces applied to the patient during the procedure.The user did himself discover this not sufficiently rigid array fixation after the procedure.Imaging data provided for this surgery show that the array has moved on its clamp in between the pre-placement imaging scan of the affected deviated placements, and their post-placement image scan.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery, was not recognized by the user with the appropriate and necessary navigation accuracy verification throughout the surgery, and at any time forces have applied to the bone, before and during performing significant invasive actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
ALIGNMENT SOFTWARE SPINE 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22297380
Report Number8043933-2025-00044
Device Sequence Number8837724
Product Code OLO
UDI-Device Identifier04056481144470
UDI-Public04056481144470
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22880-02A
Device Catalogue Number22881
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2025
Initial Report FDA Received Date06/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown